Wisconsin, 2004

Hail and Damaging Wind in Wisconsin, June 23, 2004

June 23, 2004 · NWS MPX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 2:00 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED JUN 23 2004

.DISCUSSION...
COLD FRONT MOVING MORE RAPIDLY EAST EAST LAST COUPLE OF HOURS AS
PRESSURE RISE/FALL COUPLET HAS STRENGTHENED AS NICE SHORT WAVE MOVES
THRU AREA.  SURGE OF THETA E ADVECTION HAS AIDED THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL MINNESOTA WHERE A PSEUDO WARM FRONT HAS
BEEN IN PLACE AT BOUNDARY BETWEEN COOLER/MORE CLOUDY AIR ACROSS N MN
AND WARMER AIR TO THE SOUTH.  THUNDERSTORMS HAVE, HOWEVER, HAD A
TOUGH TIME GETING ORGANIZED IN SW MN AS WLY WNDS HAVE BLASTED THRU
WITH DEWPOINTS FALLING INTO THE 40S. FAST MOVING STORMS ACROSS
CENTRAL MN HAVE PRODUCED SOME WIND GUSTS IN 40 TO 50 MPH RANGE.
PRECIP WILL RAPIDLY END EARLY THIS EVENING...BUT ANOTHER ROUND
POSSIBLE LAST TONIGHT IN THE SOUTH AS UPPER DIVERGENCE ASSOICATED
WITH JET COMING IN THE FROM THE DAKOTAS PRODUCES DOME LIFT.  WITH
AIRMASS BECOMING QUITE STABLE IN WAKE OF SHORTWAVE WILL NOT MENTION
THUNDER.  WILL LEAVE TOMORROW DRY...ASIDE FROM MORNING SHOWERS IN
SOUTH AS SURFACE RIDGE POKES INTO WC TO SC MN. NEXT SHORTWAVE/COLD
FRONT DIVES ACROSS N MN THURSDAY NIGHT. WILL LEAVE OUR CWA DRY SINCE
INSTABILITY WILL BE LIMITED WITH THIS FEATURE MOVING THRU UNDER
COVER OF DARKNESS AND BEST UVV UP NORTH.  LOOKS LIKE LOTS OF CU FOR
FRIDAY WITH CU RULE AND 850 MB CYCLONIC CURVATURE IN PLACE.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY...
SURFACE HIGH PRESSURE IS FORECAST BY THE GFS MODEL TO PUSH FROM
MANITOBA INTO THE NORTH CENTRAL PLAINS STATES SUNDAY BRINGING DRY
WEATHER AND COOL AIR TO THE REGION THROUGH TUESDAY. THIS HIGH
PRESSURE IS FORECAST TO SHIFT EAST OVER THE GREAT LAKES WEDNESDAY
ALLOWING FOR THE RETURN OF WARM ADVECTION AND INCREASING HUMIDITY.
THE ENSEMBLE SUPPORTS A DRY AND RELATIVELY COOL SCENARIO SUNDAY
THROUGH TUESDAY WITH A HIGH CONFIDENCE OF THE SURFACE RIDGE POSITION
OVER OUR AREA. ENSEMBLE INDICATES THAT THE UPPER JET WILL SHIFT
NORTH ACROSS THE REGION WEDNESDAY WHICH AGREES WITH WARMING
SCENARIO. THIS SHIFT IN THE UPPER PATTERN COULD ALSO PLACE OUR
COUNTY WARNING AREA IN A FAVORABLE LOCATION FOR BROAD SCALE LIFT.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Jun 23, 9:56 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1056 AM CDT WED JUN 23 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
1056 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND
EARLY THIS EVENING. SCATTERED STORMS ARE EXPECTED ALONG AND
AHEAD OF A COLD FRONT. THIS COLD FRONT IS FORECAST TO MOVE FROM
NORTHWEST MINNESOTA AT MIDDAY...TO THE ST CLOUD AREA AROUND
4 PM...THEN THE ST CROIX RIVER VALLEY BY EARLY EVENING. THE MAIN
THREAT FROM THESE STORMS IS EXPECTED TO BE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EARLY THIS EVENING.

In the hours before

Special weather statement, Jun 23, 2:29 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT WED JUN 23 2004

MNZ041-042-047-048-054>056-064-232130-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE-
329 PM CDT WED JUN 23 2004

...A PORTION OF SEVERE THUNDERSTORM WATCH 511 IS CANCELLED...

THE FOLLOWING COUNTIES IN WESTERN MINNESOTA ARE NO LONGER UNDER A
SEVERE THUNDERSTORM WATCH...TODD...DOUGLAS...POPE...SWIFT...
CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...STEVENS. THE THREAT OF
SEVERE THUNDERSTORMS HAS MOVE EAST OF THIS AREA.
Special weather statement, Jun 23, 3:33 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT WED JUN 23 2004

MNZ043-049>051-057>059-065-073-074-082-091-232230-
BENTON-BROWN-KANDIYOHI-MARTIN-MEEKER-MORRISON-REDWOOD-RENVILLE-
SHERBURNE-STEARNS-WATONWAN-WRIGHT-
433 PM CDT WED JUN 23 2004

...MUCH OF SEVERE THUNDERSTORM WATCH 511 IS CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM
WATCH 511.

BENTON...BROWN...KANDIYOHI...MARTIN...MEEKER...MORRISON...REDWOOD...
RENVILLE...SHERBURNE...STEARNS...WATONWAN...WRIGHT.

THIS INCLUDES THE FOLLOWING CITIES...ST. CLOUD...LITCHFIELD...
FAIRMONT...HUTCHINSON...AND WILLMAR.

THE THREAT OF SEVERE WEATHER HAS MOVED EAST OF THESE AREAS.

PAULSON
Local storm report, Jun 23, 4:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             MELROSE                 45.68N 94.81W
06/23/2004  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

&&

BVS

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pepin

When
June 23, 4:35 PM CST
Where
Pepin County, Durand
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.633, -91.967

A 68 MPH wind gust was measured by an automated sensor.

Hail, Eau Claire

When
June 23, 4:53 PM CST
Where
Eau Claire County, 6 mi WSW of Foster
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.600, -91.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405521, 5405522.